Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 446, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2008, 9:19 PM CDT for Crawford County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2008, 9:19 PM CDT (02:19 UTC)
- Expired
- Aug 28, 2008, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Crawford County, MO
The radar
The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 9:30 PM CDT | HAIL 0.75 | 7 Sw Steelville, MO | TREE ABOUT 1 FOOT IN DIAMETER HALFWAY ACROSS BARNACLE CHAPLE RD. |
| Aug 28, 10:03 PM CDT | HAIL 0.75 | 7 Sw Steelville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3067 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 290219 SVRLSX MOC055-290300- /O.NEW.KLSX.SV.W.0446.080829T0219Z-080829T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 919 PM CDT THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN EAST CENTRAL MISSOURI * UNTIL 1000 PM CDT * AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CUBA...AND WAS MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LEASBURG... STEELVILLE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3789 9154 3815 9153 3813 9110 3782 9110 TIME...MOT...LOC 0218Z 276DEG 20KT 3802 9136 $$ GKS
1 follow-up statement
000 WWUS53 KLSX 290235 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 935 PM CDT THU AUG 28 2008 MOC055-290300- /O.CON.KLSX.SV.W.0446.000000T0000Z-080829T0300Z/ CRAWFORD MO- 934 PM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CRAWFORD COUNTY... AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STEELVILLE...AND WAS MOVING EAST AT 25 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL EASTERN CRAWFORD COUNTY NEAR HUZZAH STATE FOREST. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3789 9154 3815 9153 3813 9110 3782 9110 TIME...MOT...LOC 0234Z 276DEG 20KT 3801 9125 $$ GKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:04 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 28, 6:04 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 604 PM CDT THU AUG 28 2008 .DISCUSSION... /114 PM CDT THU AUG 28 2008/ LEFTOVERS FROM MCS CONTINUE TO SLOWLY ADVECT SOUTH ACROSS EXTREME EASTERN MISSOURI AND WESTERN ILLINOIS EARLY THIS AFTERNOON. THIS HAS HELD TEMPERATURES BACK ACROSS WEST CENTRAL ILLINOIS AND BACKED WINDS TO THE EAST. BELIEVE THIS AREA OF CONVECTION WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHWEST ILLINOIS THIS AFTERNOON...BEFORE MORE CONVECTION DEVELOPS LATER THIS AFTERNOON ALONG THE COLD FRONT THAT IS CURRENTLY POSITIONED TO OUR NORTHWEST. IN FACT...ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE WESTERN HALF OF THE CWA WITH DEWPOINTS RISING INTO THE LOWER 70S AND TEMPERATURES NEAR 90 DEGREES. DEEP LAYER SHEAR OF 30KT WILL KEEP PRIMARY MODE OF CONVECTION MULTICELL...THEREFORE LARGE HAIL AND DAMAGING WINDS WILL BE THREATS WITH THUNDERSTORMS THAT BECOME SEVERE. WILL HAVE TO CAREFULLY WATCH STORMS THAT INTERACT WITH THE OUTFLOW BOUNDARY LAYED OUT ACROSS THE CWA...ENHANCED STORM RELATIVE HELICITY COULD AID IN TORNADOGENESIS. CONVECTION SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF DIURNAL INSTABILITY...AS FRONT PROGRESSES THROUGH THE REMAINDER OF THE CWA. A BEAUTIFUL HOLIDAY WEEKEND LOOKS TO BE IN THE OFFING AS HIGH PRESSURE BUILDS ACROSS THE MIDWEST. MOSTLY SUNNY CONDITIONS AND VERY COMFORTABLE TEMPERATURES/HUMIDITY CAN BE EXPECTED AS WE CLOSE OUT ANOTHER SUMMER VACATION SEASON. THE CENTER OF HIGH PRESSURE WILL GRADUALLY MOVE TO THE EAST OF THE AREA BY MONDAY WITH TEMPERATURES MODERATING TO SEASONAL NORMALS AND HUMIDITY SLOWLY BUILDING BACK INTO THE AREA. TEMPERATURES IN THE UPPER 80S TO NEAR 90 DEGRESS SHOULD BE THE RULE MONDAY AND TUESDAY. MANY QUESTIONS REMAIN IN THE EXTENDED AS HURRICANE GUSTAV WILL SURELY SLOW DOWN THE MEAN FLOW ACROSS THE UNITED STATES NEXT WEEK. EXPECT IT TO DELAY THE PROGRESSION OR STALL THE SHORTWAVE/FRONT THAT APPROACHES OUR CWA ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE REMNANTS OF THE TROPICAL SYSTEM WILL THEN MOVE DIRECTLY ACROSS OUR CWA. HEAVY RAIN AND FLOODING WILL CERTAINLY BE POSSIBLE NEXT THURSDAY/FRIDAY IF THIS SCENARIO IS CORRECT. STAY TUNED CVKING && .AVIATION... /530 PM CDT THU AUG 28 2008/ FOR THE 00Z TAFS...CDFNT CURRENTLY EXTDG FM WI SW THRU NWRN MO TO THE TX PNHDL WL MOVE SEWD THRU THE CWA TGT. NUMEROUS TSRA HAVE DVLPD ALONG THIS FNT FM NR MKC TO NR IRK ATTM. THIS TSRA ACTIVITY WILL SHIFT SEWD WITH THE CDFNT. TSRA SHOULD MOVE THRU UIN AND COU FM 01-05Z...AND THRU STL/SUS FM 03-07Z FRI. THE SLY SFC WNDS WILL VEER ARND TO A NWLY DIRECTION TGT AFTER PASSAGE OF THE CDFNT. THE CDFNT SHOULD MAKE IT DOWN TO THE STL METRO AREA ARND 06-07Z FRI. ALTHOUGH THE SFC DWPTS WILL BE LOWERING BHND THE CDFNT FOG MAY DVLP IN UIN AND COU LT TGT AND EARLY FRI MRNG WITH A CLRG SKY AND SATURATED GROUND FM THU EVNG RAINFALL. CLOUD CVR IN STL/SUS WILL PROBABLY NOT SCT OUT TIL AFTER SUNRISE FRI MRNG. SFC WNDS WL BE NLY ON FRI AS A SFC RDG BLDS SEWD THRU THE CWA BHND THE CDFNT. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 28, 2:53 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 253 PM CDT THU AUG 28 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 253 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY ACROSS SOUTHERN MISSOURI AND SOUTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
In the hours before
Local storm report, Aug 28, 8:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT THU AUG 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST BARRY 39.70N 91.04W
08/28/2008 E50 MPH PIKE IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0800924
JPLocal storm report, Aug 28, 8:23 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT THU AUG 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN MOUNT STERLING 39.98N 90.76W
08/28/2008 M3.50 INCH BROWN IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0800925
JPLocal storm report, Aug 28, 8:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT THU AUG 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG WENTZVILLE 38.81N 90.86W
08/28/2008 ST. CHARLES MO AMATEUR RADIO
WIRES DOWN AT WEST MEYER AND POINT PRAIRIE ROADS
&&
EVENT NUMBER LSX0800926
TRUETTSpecial weather statement, Aug 28, 8:40 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 840 PM CDT THU AUG 28 2008 ILZ058>060-098>102-MOZ049-052-059>065-072-073-290245- MONTGOMERY IL-MONROE IL-ST. CLAIR IL-MADISON IL-JERSEY IL-CALHOUN IL- GREENE IL-MACOUPIN IL-WASHINGTON MO-CRAWFORD MO-JEFFERSON MO- FRANKLIN MO-OSAGE MO-GASCONADE MO-ST. LOUIS CITY MO-ST. LOUIS MO- ST. CHARLES MO-WARREN MO-LINCOLN MO- 840 PM CDT THU AUG 28 2008 AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF ATHENSVILLE TO PORTAGE DES SIOUX TO MANCHESTER TO 4 MILES SOUTHWEST OF PARKWAY TO 11 MILES SOUTHWEST OF FREEBURG...MOVING SOUTHEAST AT 35 MPH. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 50 MPH AND HEAVY RAIN AS IT AFFECTS ATHENSVILLE...ROCKBRIDGE...GREENFIELD...DELHI...WARSON WOODS...UNIVERSITY CITY...SUNSET HILLS...ST. JOHN...KEMPER AND GODFREY BETWEEN 840 PM AND 945 PM. MOTORISTS SHOULD ALSO REMAIN ALERT FOR POOR VISIBILITIES AND STANDING WATER CAUSED BY THE HEAVY RAINS. IN ADDITION...THIS LINE OF STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS. GKS
Local storm report, Aug 28, 8:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT THU AUG 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG ST. PETERS 38.78N 90.61W
08/28/2008 ST. CHARLES MO PUBLIC
MATURE MAPLE TREE SPLIT BY HIGH WINDS. NEAR
INTERSECTION OF MID RIVERS AND WILLOTT
&&
EVENT NUMBER LSX0800927
TRUETTLocal storm report, Aug 28, 9:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT THU AUG 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST ST. PETERS 38.78N 90.61W
08/28/2008 E70 MPH ST. CHARLES MO NWS EMPLOYEE
60 TO 70 MPH GUSTS
&&
EVENT NUMBER LSX0800928
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:00 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe | 45 min |
| Aug 28, 7:07 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Pike, Ralls | 53 min |
| Aug 28, 7:21 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Gasconade, Lincoln, Montgomery, Osage and 1 more | 39 min |
| Aug 28, 7:33 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 42 min |
| Aug 28, 7:47 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Lincoln, Montgomery, Pike and 2 more | 43 min |
| Aug 28, 10:08 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 37 min |
| Aug 28, 11:51 PM CDT | Flash Flood Warning | LSX | Crawford | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.